Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 30, NWS Wilmington, NC

September 16, 20244 counties in North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 16, 2024, 12:28 PM EDT for 4 counties in North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 12:28 PM EDT (16:28 UTC)
Expired
Sep 16, 2024, 12:49 PM EDT
In force
21 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 45 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

004 
WFUS52 KILM 161628
TORILM
NCC017-019-047-141-161700-
/O.NEW.KILM.TO.W.0030.240916T1628Z-240916T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1228 PM EDT Mon Sep 16 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Pender County in southeastern North Carolina...
  Southeastern Bladen County in southeastern North Carolina...
  Northeastern Brunswick County in southeastern North Carolina...
  Northeastern Columbus County in southeastern North Carolina...

* Until 100 PM EDT.

* At 1227 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Phoenix, or near Leland, moving northwest
  at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Northwest, Riegelwood, and Delco around 1235 PM EDT.
  Sandyfield and Freeman around 1245 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sandy
Creek, Bolton, and East Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3428 7802 3424 7815 3434 7848 3455 7828
TIME...MOT...LOC 1627Z 127DEG 23KT 3428 7811 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MBB
1 follow-up statement
307 
WWUS52 KILM 161649
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1249 PM EDT Mon Sep 16 2024

NCC017-019-047-141-161658-
/O.CAN.KILM.TO.W.0030.000000T0000Z-240916T1700Z/
Pender NC-Bladen NC-Brunswick NC-Columbus NC-
1249 PM EDT Mon Sep 16 2024

...THE TORNADO WARNING FOR SOUTHWESTERN PENDER...SOUTHEASTERN
BLADEN...NORTHEASTERN BRUNSWICK AND NORTHEASTERN COLUMBUS COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3428 7802 3424 7815 3434 7848 3455 7828
TIME...MOT...LOC 1646Z 127DEG 23KT 3436 7824 

$$

MBB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 9:36 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 16, 9:36 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
936 AM EDT Mon Sep 16 2024

.SYNOPSIS...
Low pressure will move ashore on Monday bringing increasingly
heavy rainfall and gusty winds especially at the coast. Drier
air will build back into the region Tuesday. After a warm
Wednesday a weak cold front will bring more seasonable
temperatures beginning Thursday.

&&

.UPDATE...
No changes to the going forecast this update.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main forecast concern continues to be the entity offshore,
PTC 8, and its evolution during the next 24 hours. Several weak
surface circulations well north of the center have developed and
then dissipated during the last several hours with convection
pulsing in these areas. The actual center of PTC 8 is well to
the south of the convection, making the forecast today and
tonight rather problematic. The overall forecast outlook has not
changed, but the finer details refuse to come into focus.
Strong/gusty winds today, coastal flooding from persistent
northeast winds (with enhancement today) and periods of heavy
rain with potential for flooding in areas that see multiple
rounds of heavy rain. Rainfall totals across the area could
range from around 0.50" to in excess of 5 inches. Given the
latest development and motion on radar would have to say
southeast NC looks to have the best shot for the highest
rainfall totals. However, given the high amount of uncertainty
with respect to the system, confidence in the exact details is
pretty low and even the areas favored for heaviest rain could
very well change. The wind forecast also remains problematic and
depends on the location/track and strength of PTC8. Will
certainly be a breezy to windy day, but again, the finer
details remain elusive. Stay tuned.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Leftover showers should be exiting the northwestern edges of the
forecast area early on Tuesday morning with drier air and
subsidence arriving in the mid-upper atmosphere in the wake of
PTC 8. However, low-level moisture is progged to remain in
place due to continued south to southwesterly flow on the
southeast side of the system. Thus, at least light shower
activity will remain possible during the day on Tuesday in any
confluence bands that wrap into the system, although PoPs are no
higher than 30%. Otherwise, mixed clouds and sun should be the
story on Tuesday with highs reaching the low 80s.

Over Tuesday night and Wednesday, the remnant low of PTC 8
should dry out well northwest of the area while dry air and
subsidence continue in the mid-upper atmosphere, supporting
partly cloudy and seasonable conditions. Expect lows in the
mid- upper 60s and daytime highs in the low-mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
General troughiness should remain in place through the period
with a weak closed low complicating the forecast. As precip
chances and even cloud cover will depend on the evolution of
smaller-scale lobes of vorticity rotating about the closed low,
confidence is low through the period. Nevertheless, with low-
level moisture remaining plentiful, daily chances for mainly
afternoon showers and thunderstorms remain in the forecast. A
weak backdoor front may drop down late in the week, but when it
crosses through remains a question. Temperatures should hold
near normal through the week before dropping a few degrees
behind the backdoor front.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Mix of MVFR and IFR across the region this morning will persist
into the evening as Potential Tropical Cyclone 8 lingers in the
region. In addition to rain, which will be heavy at times,
gusty northeast wind will continue to strengthen through the
afternoon before peaking as the low moves onshore. Winds will
gradually decrease through the evening/overnight hours as the
low moves off to the northwest. Low ceilings will continue
through Tuesday morning with MVFR/IFR very likely.

Extended Outlook...MVFR/IFR possible early each morning through
Friday.

&&

.MARINE...
Through Tonight...
Treacherous marine conditions continue today with PTC 8
lurking. Regardless of how the system evolves, strong northeast
winds over the waters and seas over 10 ft will be area wide
today with conditions slow to improve tonight. Do not expect
conditions favorable for the operations of smaller craft to
develop until close to the end of the period, and perhaps not
until after.

Tuesday through Friday...
Southerly flow is expected through midweek as the remains of PTC
8 dry out well inland. A weak backdoor front should bring a wind
direction shift late in the week, although exactly when is difficult
to determine at this time. Nevertheless, a weak gradient should
keep winds around or below 10 kts through the majority of the
period. Wave heights are expected to gradually subside through
Thursday with the easterly 9-10 sec swell dominating the wave
spectrum.

&&

.TIDES/COASTAL FLOODING...
Elevated astronomical tides, strong northeast winds and large
swells in association with Potential Tropical Cyclone Eight
will cause elevated water levels along the coasts of SE NC and
NE SC leading to minor to perhaps moderate coastal flooding at
times early this week.

Other - Rip Currents:
Easterly swells will cause a high risk of rip currents for all
beaches today. Persistent northeasterly winds will produce
moderate to strong longshore currents.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ106-108-110.
     Flood Watch through Tuesday morning for NCZ087-096-099-105>110.
     High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until 8 AM EDT Tuesday for NCZ106-108.
     Coastal Flood Advisory until 11 AM EDT this morning for NCZ107.
SC...Tropical Storm Warning for SCZ054>056-058.
     Flood Watch through Tuesday morning for SCZ024-033-054>056-058-
     059.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until 8 AM EDT Tuesday for SCZ054-056.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
UPDATE...31
NEAR TERM...III
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...III
MARINE...III/ABW
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Sep 16, 3:32 AM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
332 AM EDT Mon Sep 16 2024

AMZ250-252-254-256-170745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Mon Sep 16 2024

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ024-033-059-170745-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon-Marion-
Northern Horry-
332 AM EDT Mon Sep 16 2024

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-170745-
Coastal Brunswick-
332 AM EDT Mon Sep 16 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Tropical Storm Warning.
   Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-170745-
Marlboro-Darlington-Florence-Williamsburg-
332 AM EDT Mon Sep 16 2024

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-170745-
Inland New Hanover-
332 AM EDT Mon Sep 16 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-170745-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
332 AM EDT Mon Sep 16 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   Tropical Storm Warning.
   Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ055-058-170745-
Inland Georgetown-Central Horry-
332 AM EDT Mon Sep 16 2024

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 11:15 AM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1115 AM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     Flash Flood      3 NNW Southport         33.96N  78.04W
09/16/2024                   Brunswick          NC   Public

            Floodwater up to 2.5 feet deep on roads in the
            Rivermist neighborhood in Southport. Described as
            inchbad as Hurricane Florence. inch

&&

Event Number ILM2400342

ARMSTRONG
Local storm report, Sep 16, 11:27 AM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1127 AM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Flash Flood      1 SSW Carolina Beach    34.03N  77.90W
09/16/2024                   New Hanover        NC   Emergency Mngr

            Carolina Beach Elementary School plus a dozen other
            structures are flooded

&&

Event Number ILM2400343

ARMSTRONG
Local storm report, Sep 16, 11:41 AM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1141 AM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     Hail             Boiling Spring Lakes    34.03N  78.07W
09/16/2024  E0.75 inch       Brunswick          NC   Broadcast Media

&&

Event Number ILM2400344

ARMSTRONG
Local storm report, Sep 16, 11:43 AM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1143 AM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     Hail             Boiling Spring Lakes    34.03N  78.07W
09/16/2024  M0.88 inch       Brunswick          NC   Public

&&

Event Number ILM2400345

ARMSTRONG
Local storm report, Sep 16, 12:11 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1211 PM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Flash Flood      4 S Bolivia             34.01N  78.15W
09/16/2024                   Brunswick          NC   Law Enforcement

            Midway Road is closed due to flooding

&&

Event Number ILM2400346

ARMSTRONG
Local storm report, Sep 16, 12:15 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1215 PM EDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     Flash Flood      1 NW Southport          33.93N  78.03W
09/16/2024                   Brunswick          NC   Fire Dept/Rescue

            Photos shared by the Southport Fire Dept show water
            approximately two feet deep in the Cades Cove
            subdivision of Southport

&&

Event Number ILM2400347

ARMSTRONG

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:08 AM EDTSpecial Marine WarningILM37 min
Sep 16, 6:15 AM EDTSpecial Marine WarningILM30 min
Sep 16, 6:44 AM EDTSpecial Marine WarningILM33 min
Sep 16, 7:16 AM EDTSpecial Marine WarningILM89 min
Sep 16, 7:37 AM EDTFlash Flood WarningILMBrunswick, New Hanover15 hr
Sep 16, 8:39 AM EDTSpecial Marine WarningILM96 min
Sep 16, 9:53 AM EDTFlash Flood WarningILMBrunswick5 hr
Sep 16, 10:44 AM EDTSpecial Marine WarningILM16 min
Sep 16, 11:32 AM EDTTornado WarningILMBrunswick17 min
Sep 16, 1:52 PM EDTFlash Flood WarningILMColumbus5 hr
Sep 16, 2:28 PM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender10 hr
Sep 16, 2:35 PM EDTTornado WarningILMBrunswick, Columbus25 min
Sep 16, 3:16 PM EDTFlash Flood WarningILMBladen4 hr
Sep 16, 3:37 PM EDTRiver Flood WarningILMRobeson18 hr
Sep 16, 3:55 PM EDTFlash Flood WarningILMBrunswick, Columbus, New Hanover, Pender3 hr
Sep 16, 4:49 PM EDTSmall Craft AdvisoryILM19 hr
Sep 16, 5:06 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender3 hr

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.